Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 51, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 1, 2020, 4:02 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 4:02 PM MDT (22:02 UTC)
- Expired
- Aug 1, 2020, 6:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2364 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929
WGUS55 KPUB 012202
FFWPUB
COC023-055-020100-
/O.NEW.KPUB.FF.W.0051.200801T2202Z-200802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
402 PM MDT Sat Aug 1 2020
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
West central Huerfano County in southeastern Colorado...
Northeastern Costilla County in south central Colorado...
* Until 700 PM MDT.
* At 400 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160, northwestern Spring Burn
Scar south of Highway 160 in Huerfano county, northern Spring Burn
Scar south of Highway 160 in Costilla county and La Veta Pass.
Excessive rainfall over the burn scar will result in debris flow
moving through creeks and streams over the northern half of the burn
scar. The debris flow can consist of rock, mud, vegetation and other
loose materials.
This includes the following areas, South Abeyta Creek near County
Road 441.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3766 10497 3753 10508 3762 10523 3767 10526
3772 10518
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.50-1 INCHES IN 1 HOUR
$$
ep2 follow-up statements
146
WGUS75 KPUB 012254
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
454 PM MDT Sat Aug 1 2020
COC023-055-020100-
/O.CON.KPUB.FF.W.0051.000000T0000Z-200802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
454 PM MDT Sat Aug 1 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
WEST CENTRAL HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...
At 450 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain have move off the Spring burn north of Highway 160. However,
radar is indicating between one half inch and one inch of rain has
already fallen on this portion of the scar, with Flash flooding
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160, northwestern Spring Burn Scar
south of Highway 160 in Huerfano county, northern Spring Burn Scar
south of Highway 160 in Costilla county and La Veta Pass.
This includes the following areas, South Abeyta Creek near County
Road 441.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3766 10497 3753 10508 3762 10523 3767 10526
3772 10518
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.50-1 INCHES IN 1 HOUR
$$
mw381
WGUS75 KPUB 020030
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
630 PM MDT Sat Aug 1 2020
COC023-055-020039-
/O.CAN.KPUB.FF.W.0051.000000T0000Z-200802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
630 PM MDT Sat Aug 1 2020
...THE FLASH FLOOD WARNING FOR WEST CENTRAL HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3766 10497 3753 10508 3762 10523 3767 10526
3772 10518
$$
mwWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:10 PM MDT, 52 minutes earlier.
Area forecast discussion, Aug 1, 3:10 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 310 PM MDT Sat Aug 1 2020 .SHORT TERM...(This evening through Sunday) Issued at 310 PM MDT Sat Aug 1 2020 Upper pattern remains the same as the past few days, with high pressure over the desert sw and moderate n-nw flow aloft across CO. Some subtle changes at the lower levels versus 24 hrs ago, as surface dewpoints are around 5-8 degf below yesterday's numbers at this time, leading to a corresponding decrease in instability over much of the region. Certainly still enough CAPE (500-1000 j/kg) at most locations to support convection, though radar trends through 21z show mostly weak storms so far. Will continue with sct pops over much of the area into the evening, and a strong storm or two still looks possible along and west of I-25, where instability is maximized. Activity again fades away mid to late evening with loss of heating. On Sunday, stronger upslope push expected over the eastern mountains and plains as surface high pressure builds southward through the central U.S. Upper flow remains mainly unchanged as swrn ridge builds only slightly northeastward through the day. Given increase in moisture and low level wind speed, shear (0-6km 30-40 kts) and instability (CAPE of 1k-2k j/kg) look more favorable for widespread/stronger storms along and east of the mts Sunday afternoon and evening, with SWODY2 over the much of the area looking reasonable. Thought about a flash flood watch for area burn scars given increasing moisture, though pwat over the mountains only slightly increases as upslope flow remains rather shallow, so will hold off for now, though acknowledge that threat for flooding will increase. Max temps will change little, with readings within a few degf of Saturday's numbers. .LONG TERM...(Sunday night through Saturday) Issued at 310 PM MDT Sat Aug 1 2020 Sunday night through Monday...Very similar pattern in place across the forecast area through Mon. The ridge of high pressure over the southwestern US will keep north to northwest flow aloft in place across CO, while at the surface easterly winds will keep llvl moisture in place across the plains. Surface winds do not swing around to a more southerly direction until Mon aftn, so abundant available moisture will be in place from Sun evening through at least the first half on Mon, and SPC has painted a Marginal Risk area for severe storms across the eastern plains for Mon. The flash flood threat for area burn scars will remain as well since the steering flow for storms will be out of the n-nw, increasing the training potential. Likely to categorical pops are in place for the higher terrain and valleys, with scattered pops along the I-25 corridor. Overnight low temps Sun night will cool into the 40s for the high valleys, while remaining somewhat mild for the plains in the mid 50s to around 60F. Max temps Mon are expected to warm into the 80s for most areas. Tuesday and Wednesday...Models are indicating a slight chance in the overall pattern across the region for midweek, as compared to the expected progression from yesterday. An upper low will track across the Pacific NW, southern Canada and northern Rockies on Tue and Wed, but the upper ridge will hold steady and remain in place, with the ridge axis continuing along the UT and CO state line. The flow aloft will shift slightly however, and become more west to northwest. This will help to push some of the llvl moisture back to the east, bumping max temps upward into the 80s for the high valleys, and mid 80s to lower 90s for the plains both days. There will be enough residual moisture available that there will be a daily chance of scattered convection over the higher terrain and adjacent plains each aftn and eve. Thursday through Saturday...The upper ridge axis finally starts to move and shifts east into Kansas, as a longwave trough establishes over the western US. This will open up the southwest tap of Pacific moisture into the desert sw and Four Corners region, with increased pcpn chances for the higher terrain each day. Plan on highs in the mid 70s to around 80F for the high valleys, and 85-95F for the plains. Moore && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 310 PM MDT Sat Aug 1 2020 Scattered tsra expected over and near the mountains this afternoon and evening, with activity generally moving toward the s-se. Storms will move toward lower elevations 21z-23z, with vcts at all taf sites until 01z-03z. Gusty winds the main risk with storms, with brief MVFR cigs/vis in heavy rain under the strongest cells. Activity gradually ends 03z-05z this evening, with light winds overnight. Expect convection to become more widespread on Sunday, impacting all terminals in the afternoon and evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MOORE AVIATION...PETERSEN
Hazardous weather outlook, Aug 1, 11:39 AM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1139 AM MDT Sat Aug 1 2020 COZ058>089-093>099-021745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1139 AM MDT Sat Aug 1 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening in and near the mountains. The main risk with thunderstorms will be gusty winds up to 50 mph, brief heavy rainfall, and dangerous cloud to ground lightning. However, one or two storms could briefly become strong across the southeast mountains and I-25 corridor, producing hail up to the size of nickels and wind gusts up to 60 mph. Localized flash flooding will be possible on area burn scars should these locations be directly impacted. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widespread thunderstorms are expected over the mountains on Sunday and Monday afternoon and evening. Flash flooding will be possible if a stronger storm develops over the Spring, Decker, Junkins, or Hayden Pass burn scars. Some severe storms are possible over the adjacent plains on Sunday and Monday afternoon and evening, with the main risks being large hail and strong winds. Isolated to scattered thunderstorms are expected over the mountains from Tuesday through Friday. If a stronger storm develops over a burn scar, flash flooding is possible. Isolated thunderstorms are expected over the lower elevations Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening in and near the mountains. 10/SKELLY
In the hours before
Special weather statement, Aug 1, 3:18 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Pueblo CO 318 PM MDT Sat Aug 1 2020 COZ065-066-069-070-012200- La Garita Mountains Above 10000 Ft CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 318 PM MDT Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA... NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 400 PM MDT... At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of La Garita, or about 35 miles northwest of Alamosa, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Monte Vista, Center and La Garita. LAT...LON 3793 10651 3805 10634 3771 10590 3754 10616 TIME...MOT...LOC 2116Z 319DEG 25KT 3794 10637 ep
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:04 PM MDT | Special Weather Statement | PUB | Custer | 26 min |
| Jul 31, 6:33 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| Jul 31, 7:09 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jul 31, 7:12 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 33 min |
| Jul 31, 7:37 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 23 min |
| Jul 31, 8:45 PM MDT | Special Weather Statement | PUB | Otero | 30 min |
| Jul 31, 9:15 PM MDT | Special Weather Statement | PUB | Bent | 30 min |
| Aug 1, 3:18 PM MDT | Special Weather Statement | PUB | Saguache | 42 min |
| Aug 1, 4:15 PM MDT | Special Weather Statement | PUB | Conejos | 30 min |
| Aug 1, 4:43 PM MDT | Flash Flood Warning | PUB | Huerfano | 2 hr |
| Aug 1, 5:00 PM MDT | Special Weather Statement | PUB | Costilla | 45 min |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.